Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 24, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 23, 2015, 2:36 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2015, 2:36 PM MDT (20:36 UTC)
- Expired
- May 23, 2015, 3:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 12:54 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505
WUUS55 KBOU 232036
SVRBOU
COC001-005-232100-
/O.NEW.KBOU.SV.W.0024.150523T2036Z-150523T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT SAT MAY 23 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAMS COUNTY IN NORTHEASTERN COLORADO...
EASTERN ARAPAHOE COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 300 PM MDT
* AT 236 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF BYERS...OR 37 MILES NORTHWEST OF LIMON...MOVING NORTHEAST AT 35
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
DEER TRAIL...BYERS AND STRASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN
COLORADO.
LAT...LON 3957 10403 3957 10423 3968 10434 3991 10420
3984 10394 3968 10398
TIME...MOT...LOC 2036Z 205DEG 28KT 3967 10415
HAIL...1.00IN
WIND...<50MPH
$$
RJK1 follow-up statement
056
WWUS55 KBOU 232101
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
301 PM MDT SAT MAY 23 2015
COC001-005-232110-
/O.EXP.KBOU.SV.W.0024.000000T0000Z-150523T2100Z/
ADAMS CO-ARAPAHOE CO-
301 PM MDT SAT MAY 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS AND EASTERN
ARAPAHOE COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN
COLORADO.
LAT...LON 3957 10403 3957 10423 3968 10434 3991 10420
3984 10394 3968 10398
TIME...MOT...LOC 2057Z 205DEG 28KT 3967 10415
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:33 AM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 23, 10:33 AM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1033 AM MDT SAT MAY 23 2015 .UPDATE... ISSUED AT 1033 AM MDT SAT MAY 23 2015 ONLY CHANGES TO THE FORECAST WILL BE TO CLEAN OUT THE AREAS OF FOG THAT DEVELOPED ON THE PLAINS THIS MORNING. HAVE ALREADY SEEN SCATTERED THUNDERSTORMS DEVELOP OVER PARK COUNTY THIS MORNING WHICH IS TESTAMENT TO HOW UNSTABLE THE MID-LEVEL AIRMASS IS GOING TO BE TODAY. STILL EXPECTING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE NORTHEAST PLAINS THROUGH THIS AFTERNOON. LOCALLY HEAVY RAINS WILL PRODUCE PROBLEMS BECAUSE OF THE SATURATED SOIL CONDITIONS ACROSS THE NORTHEAST PLAINS. THUNDERSTORM ACTIVITY WILL BE QUICK TO DEVELOP SINCE MODEL SOUNDINGS SHOW NO LOW LEVEL INVERSIONS TO ACT AS A CAP. STORM MOTIONS SHOULD BE FAIRLY FAST...GIVEN THE MODERATE SOUTHERLY FLOW AT MID LEVELS AND THE PRESENCE OF THE UPPER LEVEL JET ABOVE THAT. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 342 AM MDT SAT MAY 23 2015 AN UPPER LEVEL LOW OVER EASTERN UTAH WILL MOVE VERY SLOWLY EASTWARD THRU TONIGHT. QG FIELDS SHOW MID LVL ASCENT THRU THE DAY INTO THE EARLY EVENING HOURS. MEANWHILE AT THE SFC LOW PRES WILL EXTEND FM THE CNTRL MTNS INTO SERN CO WITH MAINLY SELY LOW LVL FLOW ACROSS THE PLAINS. WITH SELY LOW LVL FLOW A DENVER CYCLONE WILL PROBABLY DVLP BY EARLY AFTN WITH A CONVERGENCE ZN OVER DENVER OR JUST TO THE EAST. SHOULD SEE A GRADUAL INCREASE IN SHOWER AND TSTM DEVELOPMENT ACROSS MUCH OF THE AREA BY MIDDAY WHICH WILL LINGER INTO THE EARLY EVENING HOURS. AS FAR AS SVR POTENTIAL IT APPEARS HIGHS OVER NERN CO MAY STAY MAINLY IN THE UPPER 50S TO LOWER 60S WITH CAPES AROUND 1000 J/KG EXCEPT POSSIBLY OVER LINCOLN COUNTY WHERE THEY MAY REACH AROUND 1500 J/KG. THERE WILL BE DECENT SHEAR SO EXPECT A FEW SVR STORMS OVER THE PLAINS WITH MARGINAL LARGE HAIL AND A FEW TORNADOES DUE TO LOW LCLS. MEANWHILE THERE WILL BE SOME POTENTIAL FOR HEAVY RAIN ACROSS THE PLAINS SO WILL ISSUE A FLASH FLOOD WATCH DUE TO SATURATED SOILS AS A FEW LOCATIONS COULD SEE A FEW INCHES OF RAIN IN LESS THAN AN HOUR. FOR TONIGHT THE UPPER LEVEL TROUGH WILL BE CENTERED OVER WESTERN COLORADO HOWEVER THE MID LVL ASCENT WILL GRADUALLY LIFT NORTH OF THE AREA THIS EVENING WITH PCPN CHANCES DECREASING BY MIDNIGHT FM SW TO NE. MAY SEE SOME FOG DVLP AFTER MIDNIGHT ACROSS THE PLAINS. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 342 AM MDT SAT MAY 23 2015 M.O.T.S...MUCH OF THE SAME BEST DESCRIBES THE DAILY WEATHER CYCLE ANTICIPATED DURING THE UPCOMING WEEK. LET'S START WITH THE LARGE SCALE FLOW PATTERN. MODELS SHOW UPPER TROUGHS REPEATEDLY FORMING OVER THE INTERMOUNTAIN WEST...AND A CONTINUOUS FEED OF SUBTROPICAL AIR UP INTO THE DESERT SOUTHWEST OR ONSHORE IN SRN CALIFORNIA THROUGH THE PERIOD. THE FIRST OF THESE TROUGHS IS FORECAST TO TRACK OVER THE CENTRAL ROCKY MTN REGION ON SUNDAY BRINGING COOLER TEMPERATURES...SCATTERED SHOWERS...ISOLATED T-STORMS AND LIGHTER WINDS TO THE FORECAST AREA. PROGGED 6-HR PRECIP AMOUNTS ON THE ORDER OF 1/10TH TO 3/10TH INCH BY EVENING. SHEAR AND INSTABILITY NOT AS GREAT AS THE DAY BEFORE DUE TO WEAKER FLOW AND COOLER TEMPS. SO SEVERE WEATHER RISK WILL BE MUCH LOWER. MODELS LIFT THIS TROUGH NEWRD OVER THE NRN GREAT PLAINS BY MONDAY MORNING WHICH POSITIONS NERN COLORADO IN A SOMEWHAT DRIER AND WARMER NWLY FLOW TO START THE DAY. BUT BY AFTERNOON MOISTURE AND INSTABILITY RETURN WITH A PASSING MID-LEVEL DISTURBANCE...RESULTING IN ANOTHER ROUND OF SCATTERED SHOWERS AND ISOLATED T-STORMS MAINLY OVER AND NEAR THE MTNS THROUGH THE EARLY EVENING HRS. ON TUESDAY MODELS SHOW EVEN DRIER AND WARMER CONDITIONS WITH A PASSING SHORTWAVE RIDGE. STILL STG DAYTIME HEATING AND RESIDUAL MOISTURE SHOULD BE ADEQUATE TO PRODUCE SCATTERED AFTERNOON/EVENING SHOWERS/T-STORM IN THE HIGH COUNTRY AND ISOLATED T-STORMS ON THE NEARBY PLAINS. NOTHING SEVERE AND RAIN AMOUNTS SHOULD BE ON THE LIGHT SIDE. BY WEDNESDAY...THE NEXT UPPER TROUGH SETTLES IN OVER THE GREAT BASIN. AS IT DOES SO...STRENGTHENING SWLY FLOW OUT AHEAD OF IT PUMPS MOIST AND UNSTABLE AIR UP FROM THE DESERT SOUTHWEST POTENTIALLY RESULTING IN ANOTHER ROUND OF SOAKING SHOWERS AND THUNDERSTORMS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST COLORADO DURING THE AFTERNOON AND EVENING HRS. SHOWER COVERAGE SHOULD BE MORE THAN THE DAY BEFORE AND WITH MEAN LAYER SPECIFIC HUMIDITY ON THE INCREASE...ODDS INCREASE FOR LOCALLY HEAVY RAINFALL OVER SWRN PORTIONS OF THE CWA. THURSDAY AND BEYOND...MODELS DIFFER SOME ON WHEN THE WESTERN TROUGH SHIFTS EAST AND THE DEGREE OF IMPACT IT'LL HAVE ON THE FORECAST AREA. MOST MODELS SHOW A COLD FRONT SLIPPING INTO NERN COLORADO ERLY ON THURSDAY AND A FAIRLY MOIST UPSLOPE FLOW ON THE PLAINS THROUGHOUT THE DAY. FOR NOW WILL HOLD OFF ON GOING HOG WILD WITH PRECIP THURSDAY BUT WILL STILL HOLD ONTO A CHANCE OF SHOWERS/T-STORMS FOR MOST AREAS...TOGETHER WITH SLIGHTLY COOLER TEMPS. FRIDAY COULD POSSIBLY BE WETTER AND COOLER YET IF THE MEDIUM RANGE MODELS ARE CORRECT...THE PRODUCT OF DEEP MOISTURE WRAPPING AROUND A CLOSED LOW SPINNING OVER E-CNTRL COLORADO. M.O.T.S. && .AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 1033 AM MDT SAT MAY 23 2015 FOG HAS CLEARED OUT OF THE AIRPORTS WITH THE STRATUS CLOUDS LIFTING TO MVFR AND VFR CATEGORIES. A COUPLE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS. LARGE HAIL AND HEAVY RAIN WILL BE POSSIBLE. THUNDERSTORMS WILL GENERALLY BE MOVING IN A SOUTHWEST TO NORTHEAST DIRECTION. AFTER THUNDERSTORMS GET GOING SHORTLY AFTER NOON MDT...THEY MAY CONTINUE THROUGH THE EARLY EVENING. && .HYDROLOGY... ISSUED AT 342 AM MDT SAT MAY 23 2015 MAY SEE FROM 1 TO 2 INCHES OF RAIN ACROSS PORTIONS OF THE PLAINS THIS AFTN INTO THE EARLY EVENING HOURS WITH SOME POTENTIAL FOR FLASH FLOODING DUE TO SATURATED SOILS. IN THE MTNS AND FOOTHILLS AMOUNTS WILL AVERAGE FROM ONE QUARTER TO ONE HALF INCH WITH ISOLATED AMOUNTS UP TO AN INCH IN A FEW LOCATIONS. THE CACHE LA POUDRE AND SOUTH PLATTE RIVERS REMAIN ABOVE FLOOD STAGE IN WELD COUNTY AND ACROSS WESTERN PORTIONS OF MORGAN COUNTY...AND WILL STAY THAT WAY FOR ANOTHER DAY OR SO. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ042-044>046- 048>051. && UPDATE...DANKERS SHORT TERM...RPK LONG TERM...BAKER AVIATION...DANKERS HYDROLOGY...RPK
Hazardous weather outlook, May 23, 11:11 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1111 AM MDT SAT MAY 23 2015 COZ030>051-241715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT SAT MAY 23 2015 ...STRONG THUNDERSTORMS EXPECTED TO MOVE OVER NORTHEAST COLORADO THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM OVER EASTERN UTAH TODAY WILL MOVE SLOWLY INTO WESTERN COLORADO BY TONIGHT. THIS SYSTEM WILL COMBINE WITH ABUNDANT MOISTURE ACROSS EASTERN COLORADO TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE OVER THE PLAINS OF NORTHEAST COLORADO THROUGH THE AFTERNOON WITH LARGE HAIL AND A FEW TORNADOES. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WITH 1 TO 2 INCHES OF RAIN IN 30 MINUTES OR LESS. WHEN THE HEAVY RAINS DEVELOP...FLASH FLOODING WILL QUICKLY RESULT DUE TO THE SATURATED SOIL CONDITIONS. PEOPLE SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS THROUGH THE AFTERNOON. THUNDERSTORMS WILL GENERALLY BE MOVING FROM SOUTH TO NORTH...AND MULTIPLE WAVES OF STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUBTLE DAY TO DAY TEMPERATURE AND PRECIPITATION CHANCES ARE IN STORE FOR THE FORECAST AREA DURING THE UPCOMING WEEK. SUNDAY AND WEDNESDAY WILL HAVE THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WITH PASSING WEATHER SYSTEMS. MONDAY AND TUESDAY WILL BE DRIER AND WARMER WITH A PASSING HIGH PRESSURE RIDGE. ALTHOUGH DAYTIME HEATING AND RESIDUAL MOISTURE ARE LIKELY TO PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS BOTH DAYS... MAINLY OVER AND NEAR THE MOUNTAINS. BY LATE IN THE WEEK...WETTER AND COOLER CONDITIONS COULD RETURN WITH UPSLOPE FLOW AND A PASSING PACIFIC STORM SYSTEM. TEMPERATURES THROUGH THE PERIOD WILL RANGE FROM NEAR TO SLIGHTLY BELOW AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED OVER NORTHEAST COLORADO THROUGH THE AFTERNOON.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:08 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| May 22, 7:37 PM MDT | Special Weather Statement | BOU | Crowley | 38 min |
| May 23, 5:41 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Elbert, Lincoln, Logan, Morgan and 4 more | 18 hr |
| May 23, 1:38 PM MDT | Areal Flood Advisory | BOU | Adams, Broomfield, Denver, Jefferson | 2 hr |
| May 23, 3:35 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| May 23, 5:38 PM MDT | Areal Flood Advisory | BOU | Logan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.